Is stopping Dabigatran for 5 days an overkill? - AF Association

AF Association

25,899 members31,147 posts

Is stopping Dabigatran for 5 days an overkill?

Mrsvemb profile image

I am due to have an injection of cortisone and local anaesthetic in to my lower back, guided by X-ray. My consultant’s secretary has just called to book it and said that he said I have to stop dabigatran 5 days before the procedure.

I am not happy doing that as my AF is quite active at the moment. Surely this is an overkill. I understand that it would be necessary for warfarin, but can’t see the need for the NOAC’s.

Has anyone had this injection into their back? If so, did you need to stop anticoagulants so far in advance?

I will contact my cardiologist to get his thoughts, but I am not happy about doing that.

9 Replies

G'day Mrsvemb,

On 1st April 2022, I had a non guided cortisone injection into my right shoulder joint. I say non guided because my GP performed the procedure acting on my precise instructions as to where the pain was and where I wanted the jab. All done at my surgery.

HOWEVER, I am on Warfarin and she (my GP) wanted my INR down below 2.0. No problem as I self test at home with my own device and by the time I was due for the jab I had it down to 1.7.

She explained that it was a precautionary measure to avoid a potential bleed from inside the joint. Went like a dream.

To my mind a bleed is a bleed, its inside and you can't see it happening .......... regardless of whether its caused by Warfarin or Dabigatran or any other NOAC.

The mere fact that the anticoagulant changes the blood ( howsoever caused) is a pretty good reason for caution. 5 days would seem not unreasonable. It took me 9 days from when I stopped Warfarin to when I reached 1.7 and returned to my theraputic range. It took me 4 days to get from my INR of 2.2 down to 1.7. I had to stop Warfarin for 6 days some years ago for my knee replacement job to get my bloods down to 1.0 (normal). At least with Warfarin I can test and tell when my blood is normal. With NOACS you actually have no idea. Again 5 days in my view is not unreasonable.

Sorry my comments are about Warfarin and my shoulder and not Dabigatran and my back but hope this will be of interest in the meantime - till you get more relevant comments.

Results now brilliant and am at last getting some QOL returned not forgetting sleep too.

John

Mrsvemb profile image
Mrsvemb in reply to carneuny

Thanks carneuny. I am interested in any experiences. It does help.

Hi I had the same done 2 weeks ago and stopped my rivaroxaban for 5 days. Good news is the injection seems to be working so good luck

Mrsvemb profile image
Mrsvemb in reply to DaveBr

That is encouraging. Pleased that the injection is working for you. I heard this morning that the spinal surgeon has emailed my cardiologist for his input.

Five days seems a long time for a NOAC - I had a lung ablation in March under GA where they went in through my ribs, I imagine that that is more invasive than an injection, but I just stopped Apixaban the day before. You have my sympathy, I was very nervous even for that short period of time although I didn't go into AF I had some hard thumping going on afterwards. But I am not a medical expert, so definitely contact your cardiologist. I do hope you manage to get a solution you are happy with.

Mrsvemb profile image
Mrsvemb in reply to irene75359

That was my thinking. I had a couple of teeth surgically removed last year and only had to stop for 48 hours and had no problems. From a reply below, it seems that it is dangerous to mix anti coagulants with spinal surgery

irene75359 profile image
irene75359 in reply to Mrsvemb

Buffafly's reply is crucial, which is why we shouldn't give specific medical advice on the forum, just opinion and perhaps sympathy!

If you look up the advice on the BNF website you will see that one of the contra indications for anticoagulants such as Apixaban is spinal surgery of any kind. Looking at that it seems it would be extremely dangerous not to follow advice given.

Mrsvemb profile image
Mrsvemb in reply to Buffafly

Thanks, for pointing me in the right direction. I looked it up on BNF. I wouldn’t go against medical advice on that, it is more a case of do I want to have the procedure. I heard this morning that my spinal surgeon is contacting my cardiologist, so hopefully between them they will make the right decision.

You may also like...